Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 186, NWS Des Moines, IA

June 21, 2006Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2006, 5:11 AM CDT for Poweshiek County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 5:11 AM CDT (10:11 UTC)
Expired
Jun 21, 2006, 6:00 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:45 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 21, 3:45 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 21 2006

.DISCUSSION...
FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG
EDGE OF UPR CAP.  STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT
OUT OF QUES IN SPIT OF VRY WRM CONDS ALV.  WND PSBL CONCERN SIM TO
WHAT HAPPENED YDA.  ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS,
HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR
PLAYER.  FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN
ACTION SHIFTING S WITH TIME.  NEXT SYS ON SKED TO ARRIVE IN THE FRI
NGT THRU SAT NGT TIMEFRAME.  AS FOR TEMPS, GUID LKS RSBL WITH
EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING
THROUGH THE NXT SVRL DAYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 10:04 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT TUE JUN 20 2006

IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085-
092>096-220315-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
1004 PM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT ACROSS WESTERN AND CENTRAL IOWA. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. IT IS TOO
EARLY TO ASSESS THE SEVERE POTENTIAL FOR THE STORMS LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO EARLY WEDNESDAY
MORNING.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
220315-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MAHASKA-WAPELLO-DAVIS-
1004 PM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT ACROSS EASTERN IOWA. A FEW STORMS MAY BE SEVERE...WITH
LARGE HAIL THE PRIMARY THREAT ALONG WITH A SECONDARY DAMAGING WIND
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. IT IS TOO
EARLY TO ASSESS THE SEVERE POTENTIAL FOR THE STORMS LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO EARLY WEDNESDAY
MORNING.

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:13 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren47 min
Jun 21, 4:47 AM CDTSevere Thunderstorm WarningDMXMarion, Warren43 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk53 min
Jun 21, 7:52 AM CDTSevere Thunderstorm WarningDMXGreene23 min
Jun 21, 9:50 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 21, 10:21 AM CDTSevere Thunderstorm WarningDMXButler, Franklin39 min
Jun 21, 11:16 AM CDTSevere Thunderstorm WarningDMXGuthrie44 min
Jun 21, 11:50 AM CDTSevere Thunderstorm WarningDMXDallas, Madison55 min
Jun 21, 12:41 PM CDTSevere Thunderstorm WarningDMXClarke, Madison49 min
Jun 21, 1:21 PM CDTSevere Thunderstorm WarningDMXLucas54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.